North Dakota, 2003

Hail in North Dakota, August 9, 2003

August 9, 2003 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 2:00 AM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 2:00 AM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SAT AUG 9 2003

CONCERNS WILL BE ANOTHER ROUND OF SEVERE WEATHER TODAY AND THIS
EVENING...THEN DRY CONDITIONS AND FIRE THREAT.

CURRENT CONDITIONS...THUNDERSTORMS CONTINUE TO PUSH INTO WESTERN
CWA WITH STRONGEST ACTIVITY ACROSS THE NORTH.

WILL USE THE MESO-ETA/ETA BLEND FOR GRIDS THIS FORECAST PERIOD.

A FAIRLY STRONG SHORTWAVE AND MID LEVEL LIFT CUTS ACROSS THE
CWA TODAY AS SURFACE TROF DRIFTS SLOWLY WEST TO EAST ADDING TO
LIFT AND INSTABILITY. MLCAPES RANGING UPWARD NEAR 3000 J/KG
AND LIS -4 TO -8...EXPECT ANOTHER ROUND OF SEVERE THUNDERSTORMS
TODAY INTO THE EARLY EVENING HOURS. SYSTEM FORECAST TO MOVE
EAST AND SOUTH OF THE CWA LATER THIS EVENING AS UPPER RIDGE
BUILDS IN FROM THE WEST.

MINOR SHORTWAVE ENERGY MOVES THRU THE RIDGE SUNDAY BUT NO UPPER
OR SURFACE SUPPORT FOR PRECIP EXPECTED. WARM UPPER RIDGE BUILDS
OVER THE REGION MONDAY WITH A RETURN FLOW AT THE SURFACE TO HELP
USHER IN WARMER AIR TO THE CWA. THE WARM DRY UPPER RIDGE WILL
MAINTAIN ITSELF OVER THE REGION THRU MID WEEK WITH THE NEXT
CHANCE OF PRECIP ON THURSDAY.

FIRE WEATHER CONCERNS HEATING UP AGAIN...ESPECIALLY WEST AND
SOUTH CENTRAL. LIGHTNING ALREADY CAUSING SEVERAL FIRES LAST
NIGHT IN THE WEST. NEED TO WATCH CLOSELY TODAY.

.BIS...NONE.

RGT
Hazardous weather outlook, Aug 9, 3:51 AM CST, 8 hours 14 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TODAY
AND THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

TURNER

In the hours before

Special weather statement, Aug 9, 8:54 AM CST, 3 hours 11 minutes before
NDZ009-017-091654-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
954 AM CDT (854 AM MDT) SAT AUG 9 2003

AT 950 AM CDT LOCAL RADAR INDICATED AN AREA OF THUNDERSTORMS IN
NORTHEASTERN MONTANA MOVING INTO SOUTHERN WILLIAMS AND NORTHERN
MCKENZIE COUNTIES THIS MORNING. THESE STORMS ARE EXPECTED TO
CONTINUE MOVING EAST THROUGH THE COUNTIES. PERIODS OF LIGHT TO
MODERATE RAIN...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING CAN BE
EXPECTED IN THESE AREAS THROUGH THE MORNING HOURS. USE CAUTION TO
ASSURE SAFETY DURING OUTDOOR ACTIVITY.

ASSID
Local storm report, Aug 9, 10:20 AM CST, 1 hour 45 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1120 AM CDT SAT AUG 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1113 AM    STRASBURG                 ND   1 INCH HAIL

08/09/03   EMMONS                         REPORTED BY STORM

                                          SPOTTER.

NNNN
Special weather statement, Aug 9, 11:03 AM CST, 1 hour 2 minutes before
NDZ009-017-091903-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1203 PM CDT (1103 AM MDT) SAT AUG 9 2003

AT 1158 AM CDT LOCAL RADAR INDICATES AN ISOLATED THUNDERSTORM IN
SOUTH CENTRAL WILLIAMS AND NORTH CENTRAL MCKENZIE COUNTIES MOVING
EAST. THESE STORMS ARE EXPECTED TO CONTINUE TO EFFECT THE AREA AS IT
MOVES THROUGH SOUTHEASTERN WILLIAMS AND NORTHEASTERN MCKENZIE
COUNTIES. PERIODS OF LIGHT TO MODERATE RAIN...BRIEF GUSTY WINDS AND
DANGEROUS LIGHTNING CAN BE EXPECTED IN THESE AREAS THROUGH THE EARLY
AFTERNOON HOURS. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY.

ASSID
Special weather statement, Aug 9, 11:06 AM CST, 59 minutes before
NDZ009-017-091903-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1203 PM CDT (1103 AM MDT) SAT AUG 9 2003

AT 1158 AM CDT LOCAL RADAR INDICATES AN ISOLATED THUNDERSTORM IN
SOUTH CENTRAL WILLIAMS AND NORTH CENTRAL MCKENZIE COUNTIES MOVING
EAST. THIS STORM IS EXPECTED TO CONTINUE TO EFFECT THE AREA AS IT
MOVES THROUGH SOUTHEASTERN WILLIAMS AND NORTHEASTERN MCKENZIE
COUNTIES. PERIODS OF LIGHT TO MODERATE RAIN...BRIEF GUSTY WINDS AND
DANGEROUS LIGHTNING CAN BE EXPECTED IN THESE AREAS THROUGH THE EARLY
AFTERNOON HOURS. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR
ACTIVITY.

ASSID

The radar

The Bismarck radar (KBIS), 84 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Emmons

When
August 9, 12:05 PM CST to 12:20 PM CST
Where
Emmons County, Strasburg
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.133, -100.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368373.